Montana, 2007

Hail in Montana, May 19, 2007

May 19, 2007 · NWS TFX · 2 events in 2 counties and zones

Southwest flow aloft combined with an unstable airmass produced severe thunderstorms across portions of North Central Montana on the 19th. Hail the size of golf balls was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Southwest flow aloft combined with an unstable airmass produced severe thunderstorms across portions of North Central Montana on the 19th. Hail the size of golf balls was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 19, 1:52 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, May 19, 1:52 PM MST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
252 PM MDT SAT MAY 19 2007

.DISCUSSION...
TONIGHT THROUGH MONDAY...AN UPPER LEVEL TROUGH WILL GRADUALLY MOVE
INTO THE PACIFIC NW AND NORTHERN ROCKIES TONIGHT WITH A LEAD
SHORTWAVE AND SURFACE COLD FRONT MOVING EAST ACROSS THE FORECAST
AREA THIS EVENING. SHOWERS AND THUNDERSTORM ARE BEGINNING TO
DEVELOP THIS AFTERNOON IN ASSOCIATION WITH THIS FEATURE AND EXPECT
THUNDERSTORMS TO INCREASE IN COVERAGE AND INTENSITY THROUGH THE
REMAINDER OF THIS AFTERNOON. INSTABILITY AND SHEAR WILL BE
SUFFICIENT TO SUPPORT SEVERE THUNDERSTORMS OVER CENTRAL ZONES
THROUGH EARLY THIS EVENING...WITH MAIN THREAT BEING LARGE HAIL AND
DAMAGING WINDS. EXPECT THREAT FOR SEVERE CONVECTION TO DIMINISH BY
SUNSET FROM WEST TO EAST WITH ISOLATED SHOWERS AND STORMS
CONTINUING OVER EASTERN ZONES THROUGH MIDNIGHT. A STRONGER
SHORTWAVE EMBEDDED WITHIN THE LARGER UPPER LEVEL TROUGH WILL
ROTATE THROUGH THE REGION SUNDAY BRINGING WIDESPREAD PRECIPITATION
TO MUCH OF THE AREA. MUCH COOLER TEMPERATURES WILL BEGIN TO ENTER
THE AREA AS WELL ON SUNDAY. THE MAIN UPPER LEVEL TROUGH AXIS THEN
MOVES INTO THE NORTHERN ROCKIES ON MONDAY FIR EVEN COOLER
TEMPERATURES AND A CONTINUED GOOD CHANCE OF PRECIPITATION. BY
MONDAY SNOW LEVELS WILL FALL TO MANY PASS LOCATIONS WITH SOME
ACCUMULATING SNOW POSSIBLE AT HIGHER ELEVATIONS. HOENISCH

MONDAY NIGHT THROUGH SATURDAY...AN UNSETTLED WEATHER PATTERN WILL
CONTINUE TO RESIDE OVER THE REGION FOR MUCH OF THE WEEK. A STRONG
UPPER LEVEL LOW MOVING SOUTHEAST THROUGH IDAHO WILL CONTINUE TO
AFFECT MUCH OF CENTRAL AND SOUTHWEST MONTANA MONDAY NIGHT AND
TUESDAY. THERE WILL BE ENOUGH COLD AIR WITH THIS SYSTEM...THAT SNOW
IS LIKELY TO FALL AT ALL ELEVATIONS OVER SOUTHWEST MONTANA BY
TUESDAY MORNING...WITH A MIX OF RAIN AND SNOW LIKELY AT LOWER
ELEVATIONS OVER CENTRAL MONTANA. AGAIN...TOTAL SNOW ACCUMULATIONS
LOOK TO BE MINOR MONDAY THROUGH TUESDAY AT LOWER ELEVATIONS...BUT A
TOTAL OF 3 TO 6 INCHES OF SNOW LOOK REASONABLE FOR LOCATIONS ABOVE
5500 FEET OVER SOUTHWEST MONTANA. SOME HEAVIER SNOW AMOUNTS ARE
LIKELY IN THE NORTHERN ROCKIES TOO. AFTER THIS SYSTEM EXITS THE
REGION ON TUESDAY...A NORTHERLY FLOW ALOFT WILL SET UP OVER THE
REGION FROM WEDNESDAY THROUGH THURSDAY. WITH WEAK LITTLE
DISTURBANCES MOVING SOUTH THROUGH THE REGION DURING THIS
PERIOD...THERE WILL CONTINUE TO BE A CHANCE FOR ISOLATED SHOWERS
OVER THE REGION WEDNESDAY AND THURSDAY. THE STRONGER SYSTEM MOVES
THROUGH ON THURSDAY...WITH A SLIGHTLY GREATER CHANCE OF PRECIP THEN.
TEMPERATURES WILL BE BELOW NORMAL FOR THE FIRST HALF OF NEXT
WEEK...BUT THEN GRADUALLY WARM UP TO NEAR NORMAL READINGS BY
THURSDAY. SOME UPPER RIDGING MOVES IN FOR FRIDAY WITH TEMPS
REMAINING NEAR SEASONAL NORMALS OVER THE WEEKEND.  SOUTHWEST FLOW
WITH WEAK DISTURBANCES WILL CAUSE ISOLATED SHOWERS AND THUNDERSTORMS
INTO SATURDAY. BRUSDA/DB

&&

.AVIATION...
UPDATED 1825Z.
AN UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL PREVAIL OVER THE REGION
THROUGH THE PERIOD. A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS
WILL MOVE NORTHEAST THROUGH THE NORTH CENTRAL PORTIONS OF THE
REGION. THUNDERSTORMS WILL BECOME MORE WIDESPREAD AND STRONGER THIS
AFTERNOON OVER SOUTHWEST MONTANA...AS A STRONGER UPPER LEVEL
DISTURBANCE MOVES THROUGH THAT REGION. AFTER A BREAK IN
THUNDERSTORMS THIS EVENING OVER NORTH CENTRAL MONTANA...MORE
THUNDERSTORMS WILL REDEVELOP AFTER 12Z SUNDAY IN THE GREAT FALLS AND
HELENA AREAS. EXPECT A WIND SHIFT TO THE NORTH OVER NORTH CENTRAL
MONTANA THIS EVENING...AS A WEAK COLD FRONT MOVES DOWN FROM ALBERTA.
GENERALLY VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD...BUT LOCAL
MVFR CONDITIONS CAN BE EXPECTED IN/NEAR THUNDERSTORMS. BRUSDA/DB

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  52  38  54 /  20  60  20  50
CTB  45  55  36  51 /  20  50  20  40
HLN  49  57  40  53 /  20  60  30  60
BZN  45  65  41  58 /  30  40  30  50
WEY  39  66  35  49 /  30  30  40  50
DLN  46  63  39  52 /  20  40  30  50
HVR  49  60  42  58 /  50  60  40  40
LWT  47  59  39  54 /  50  40  50  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 10 PM MDT THIS EVENING FOR
MTZ012-013-050-051-053>055.

&&

SHORT TERM...HOENISCH
LONG TERM...DB
AVIATION...DB

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 19, 1:47 PM MST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MDT SAT MAY 19 2007

MTZ008-015-052-202100-
BEAVERHEAD-MADISON-JEFFERSON-
247 PM MDT SAT MAY 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

INCREASING MOISTURE AND INSTABILITY TODAY FOR INCREASING CHANCE
OF THUNDERSTORMS. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY NIGHT THROUGH TUESDAY WILL SEE AN UPPER LEVEL SYSTEM MOVE
THROUGH THE AREA. THIS SYSTEM WILL BRING COOLER TEMPERATURES AND A GOOD
CHANCE OF PRECIPITATION. ACCUMULATING SNOW IS POSSIBLE OVER THE
MOUNTAINS AND HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ012-013-050-051-053>055-202100-
CASCADE-CHOUTEAU-JUDITH BASIN-FERGUS-BROADWATER-MEAGHER-GALLATIN-
247 PM MDT SAT MAY 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 10 PM THIS
SATURDAY EVENING. INCREASING MOISTURE AND INSTABILITY WILL PRODUCE
AN INCREASING CHANCE OF THUNDERSTORMS. SOME OF THESE THUNDERSTORMS
WILL BE SEVERE WITH LARGE HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY NIGHT THROUGH TUESDAY WILL SEE AN UPPER LEVEL SYSTEM MOVE
THROUGH THE AREA. THIS SYSTEM WILL BRING COOLER TEMPERATURES AND A GOOD
CHANCE OF PRECIPITATION. ACCUMULATING SNOW IS POSSIBLE OVER THE
MOUNTAINS AND HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-010-014-046-048-049-202100-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
247 PM MDT SAT MAY 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

INCREASING MOISTURE AND INSTABILITY TODAY WILL INCREASE CHANCES OF
THUNDERSTORMS. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY NIGHT THROUGH TUESDAY WILL SEE AN UPPER LEVEL SYSTEM MOVE
THROUGH THE AREA. THIS SYSTEM WILL BRING COOLER TEMPERATURES AND A GOOD
CHANCE OF PRECIPITATION. ACCUMULATING SNOW IS POSSIBLE OVER THE
MOUNTAINS AND HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011-044-045-047-202100-
HILL-TOOLE-LIBERTY-BLAINE-
247 PM MDT SAT MAY 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

INCREASING MOISTURE AND INSTABILITY TODAY FOR INCREASING CHANCE OF
THUNDERSTORMS. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY NIGHT THROUGH TUESDAY WILL SEE AN UPPER LEVEL SYSTEM MOVE
THROUGH THE AREA. THIS SYSTEM WILL BRING COOLER TEMPERATURES AND A GOOD
CHANCE OF PRECIPITATION. ACCUMULATING SNOW IS POSSIBLE OVER SOME
OF THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 119 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Fergus

When
May 19, 3:48 PM MST
Where
Fergus County, 5 mi E of Denton
Measured
1.75 in hail
Reported by
Public
Coordinates
47.320, -109.813

A severe thunderstorm dropped 1.75 inch diameter hail at Denton 5E.

Hail, Chouteau

When
May 19, 6:28 PM MST
Where
Chouteau County, 8 mi NE of Geraldine
Measured
0.75 in hail
Reported by
Public
Coordinates
47.712, -110.129

A severe thunderstorm dropped .75 inch diameter hail at Geraldine 8NE.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31173, 31174.